New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
Natural does not mean safe
6 Replies
JJ1 - October 12

Don't mean to stir up a huge controversey, but I frequently see reference to a certain medication being "natural" and that implying automatically that is safe. Natural remedies aren't necessarily safe. Some very strong narcotics and poisons are from natural sources. here is a link to one article that recommends exercising caution:


JJ1 - October 12

I can't get the link I posted above to work so I will try to paste in the article: "Natural medicine not always safe, says researcher
Incidence of adverse reactions increasing due to mixing of herbal products and medications

Megan Easton

March 22, 2001 -- Natural doesn't always mean harmless when it comes to herbal remedies, says a U of T professor studying the adverse effects of alternative medicine.

"There's a huge perception within the public and among some health care practitioners that natural things, especially herbs, are inherently safe," says Professor Heather Boon of the Department of Health Administration in U of T's Faculty of Medicine. "Yet as more people use herbal products and often mix them with other drugs we're seeing the incidence of adverse reactions increasing."

Boon and a research team from the Department of Psychiatry recently published an article in the Canadian Journal of Psychiatry on two case studies involving negative reactions to St. John's Wort and she says this is not the only herb that can have harmful side effects or interactions with other medications. "The thing to keep in mind is that what you're really ingesting is a group of chemicals that happen to come from an herb and if you take enough of them they're going to have a pharmacological action in your body just like any other chemicals."

Both consumers and physicians need to be better educated about herbal medicine, says Boon. "The increase in use of herbal products has outpaced our increase in knowledge about these things." One effective way to advance this knowledge is for patients to always report adverse reactions to their doctors, she says, because these case studies facilitate in-depth research on herbal medicines that will improve scientists' understanding of the possible actions and interactions of herbs.

Boon is also the author of The Botanical Pharmacy: A Reference Guide To The Pharmacology Of 47 Common Herbs (Quarry Press).

Megan Easton is a news services officer with the Department of Public Affairs.


JJ1 - October 12

This article specifically mentions gingko biloboa (sp???) and possible harmful effects: http://www.arthritis-glucosamin


JJ1 - October 12

Well, not sure if that link works either. Here is the quote about gingko: "Ingredients like gingko biloba, devil’s claw, ginger, garlic etc in these medications may cause anti coagulant effects and hemorrhage. These when used with corticosteroids or non-steroidal anti-inflammatory drugs, may cause gastrointestinal bleeding. "


JJ1 - October 12

I am trying one more link. I think this explains it best and I hope the link can be copied and pasted ok because the others I posted don't work.


JJ1 - October 12

I see one of the problems. For some reason the pasted web address adds dashes where none exist. If you get rid of the dash before "org" and the dashes at the end in "asp" it should work..


barbar - December 17

Any more info?



You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question